Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 75, NWS Fort Worth, TX

June 28, 2004Dallas County, Ellis County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 28, 2004, 10:24 AM CDT for Dallas County, Ellis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 10:24 AM CDT (15:24 UTC)
Expired
Jun 28, 2004, 1:15 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Dallas County, TX, Ellis County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 43 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1527 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 281523
FFWFTW
TXC113-139-281815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1024 AM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN NORTH CENTRAL TEXAS
  ELLIS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 115 PM CDT

* AT 1024 AM CDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
  FLOODING IN LANCASTER. AT 1020 AM CDT...NEARLY STATIONARY 
  THUNDERSTORMS WERE LOCATED OVER SOUTHERN DALLAS...AND NORTHERN 
  ELLIS COUNTIES.  RAINFALL AMOUNTS IN THE PAST HOUR HAVE AVERAGE 
  OVER ONE INCH...WITH SCATTERED TWO INCH AMOUNTS. ADDITIONAL HEAVY 
  RAINFALL WILL CONTINUE THROUGH MID DAY...WITH ANOTHER TWO OR THREE 
  INCHES POSSIBLE.

* OTHER LOCATIONS IN THE WARNING INCLUDE ADDISON...BALCH SPRINGS...
  CEDAR HILL...COCKRELL HILL...COMBINE...DALLAS...DESOTO...
  DUNCANVILLE...ENNIS...FARMERS BRANCH...FERRIS AND GARLAND



DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3252 9707 3228 9706 3209 9691 3234 9646
          3267 9655 3297 9653 3297 9698 3256 9699

$$
1 follow-up statement
000 
WGUS74 KFWD 281644
FFSFTW
TXC113-139-251-439-281815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1145 AM CDT MON JUN 28 2004

...A FLASH FLOOD WARNING CONTINUES FOR TARRANT...DALLAS...JOHNSON AND
ELLIS COUNTIES UNTIL 115 PM CDT...

THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION FOR 
PERSONS LIVING AND TRAVELING IN THE DFW METROPLEX AREA...AS FLOOD 
CONDITIONS WILL CONTINUE TO DETERIORATE THROUGH THE EARLY AFTERNOON

SATELLITE AND DOPPLER RADAR ESTIMATES SUGGEST THAT UP TO 6 INCHES OF 
RAIN HAVE FALLEN ACROSS SOUTHERN DALLAS COUNTY THIS MORNING...WITH 
ADDITIONAL RAINFALL EXPECTED ACROSS THE SAME AREA.

THERE HAVE BEEN NUMEROUS REPORTS OF ROAD FLOODING IN LANCASTER... 
MANSFIELD...AND SURROUNDING AREAS. SEVERAL HIGH WATER RESCUES HAVE 
ALSO BEEN REPORTED FROM MANSFIELD AND THE SOUTHERN PART OF FORT 
WORTH.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

IF YOU ARE NEAR...OR LIVE...IN A FLASH FLOOD PRONE AREA...MOVE 
IMMEDIATELY TO HIGHER GROUND. DO NOT ATTEMPT TO WALK OR DRIVE ACROSS 
AREAS WHERE WATER IS FLOWING.

LAT...LON 3229 9654 3209 9690 3231 9708 3221 9751
          3298 9752 3298 9652

$$

65/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 7:00 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 28, 7:00 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
700 AM CDT MON JUN 28 2004

.AVIATION...
700 AM CDT

STORMS NEAR OLD FRONTAL SO FAR KEEPING TO THE SE OF METRO TAF SITES.
EXPECT MORE ACTIVITY THIS AFTERNOON. WINDS SHOULD BE OF LITTLE
CONSEQUENCE THROUGH TAF PERIOD. LIKELY ST/SC MORE THOROUGH TOMORROW
MORNING. INTERMITTENT MVFR CIGS AND DENSE FOG SHOULD BOTH BE
SHORT-LIVED. 25

&&

.PREV DISCUSSION...
443 AM CDT

SINCE I BECAME INVOLVED IN FILLING OUT THE GRIDED DATA AND
DEVELOPING THE FORECAST...CONVECTION HAS FLARED UP ALONG A
STATIONARY FRONT...WHICH HAS ESSENTIALLY BECOME A WIND SHIFT LINE.
THIS BOUNDARY EXTENDS FROM THE SOUTHERN DFW METROPLEX EASTWARD. WE
LIKELY WILL UPDATE WITHIN THE NEXT HOUR OR TWO AND BEEF UP THE POPS
IN THAT AREA FOR THIS MORNING (WE ALREADY HAD 60% IN THAT AREA FOR
THIS AFTERNOON...EXPECTING FURTHER STORM FORMATION WITH AFTERNOON
HEATING).

THERE IS A SECOND FRONTAL BOUNDARY TO OUR NORTH IN WESTERN
OKLAHOMA...AND THAT BOUNDARY SHOULD MOVE INTO NORTHWEST PORTIONS OF
NORTH TEXAS THIS AFTERNOON. THE HIGHEST INSTABILITIES SHOULD REMAIN
IN THE SOUTHERN AND CENTRAL ZONES...AND WE HAVE SLIGHTLY HIGHER POPS
IN THESE AREAS (THAN IN THE NORTH)..ALTHOUGH CHANCE POPS COVER THE
NORTHERN ZONES.

CHANCE POPS CONTINUE TUESDAY...BUT WE HAVE LOWERED/KEEP THEM IN THE
20 PERCENT RANGE WEDNESDAY AND THURSDAY...AS FOCUSING BOUNDARIES AND
SUBSEQUENT MOISTURE CONVERGENCE VALUES WEAKEN. VERY UNSTABLE
CONDITIONS AND AN APPROACHING COOL FRONT FRIDAY RESULT IN A UPSURGE
OF THUNDERSTORMS AGAIN. UNCERTAINTY IS HIGH THAT FAR INTO THE
FUTURE...BUT THE GFS PAINTS VERY UNSTABLE CONDITIONS IN NORTHWEST
SECTIONS OF THE AREA...WITH DOUBLE DIGIT LIFTED INDICES. THE FRONT
MOVES INTO THE SOUTHERN ZONES SATURDAY...AND WE HAVE MOVED THE
HIGHER POPS SOUTHWARD INTO THE CENTRAL AND EASTERN ZONES. NORTHWEST
FLOW STRENGTHENS OVER THE WEEKEND...AND THE FRONT BECOMES ORIENTED
NNW TO SSE ACROSS THE EASTERN ZONES...WHERE WE HAVE PLACED THE
HIGHEST POPS ON SUNDAY.

THUS...THE VERY ACTIVE PATTERN SHOULD CONTINUE...AT LEAST THROUGH
JULY 4TH. THERE COULD BE THREATS OF HEAVY RAINFALL THROUGH THE
WEEK...ALTHOUGH LACK OF KNOWLEDGE OF WHERE CONVECTIVE OUTFLOW
BOUNDARIES BECOME ESTABLISHED EACH DAY RENDER AN EXTENDED FORECAST
OF THIS SORT (LOCATION OF HEAVY RAINFALL) IMPOSSIBLE AT THE CURRENT
TIME. THERE COULD EVEN BE A THREAT OF NORTHWEST FLOW WIND STORMS IF
THE GFS HAS THE RIGHT IDEA ABOUT THE UPPER FLOW PATTERN BY THE END
OF THE WEEK.

ONLY MINOR CHANGES WERE MADE TO MOS TEMPS AND POPS...MAINLY TAKING
MINI ENSEMBLE AVERAGES OF THE VARIOUS GUIDANCE FIGURES.  #26

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   86  70  87  70 /  50  30  40  20
WACO, TX               87  70  89  70 /  50  40  40  20
PARIS, TX              85  70  86  70 /  40  20  40  20
DENTON, TX             86  68  86  69 /  40  20  40  20
MCKINNEY, TX           85  69  86  69 /  40  20  40  20
DALLAS, TX             86  69  87  70 /  50  30  40  20
TERRELL, TX            86  71  86  71 /  60  30  40  20
CORSICANA, TX          86  72  88  71 /  60  30  40  20
TEMPLE, TX             88  71  90  71 /  50  40  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, Jun 28, 4:30 AM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CDT MON JUN 28 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
430 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY.
THE BEST CHANCES WILL BE NEAR A BOUNDARY JUST SOUTH AND SOUTHEAST OF
THE DALLAS/FORT WORTH METROPLEX. CHANCES WILL CONTINUE TONIGHT...
MAINLY SOUTH OF THE I-20 CORRIDOR.

THE PRIMARY THREATS WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. COMBINED WITH RECENT RAINS...ANY HEAVY RAIN
DURING THE NEXT 24 HOURS MAY QUICKLY RESULT IN FLOODING ISSUES IN
SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS AREAWIDE ON TUESDAY.
SLIGHT CHANCES WILL LINGER WEDNESDAY AND THURSDAY...BEFORE CHANCES
IMPROVE SOMEWHAT IN TIME FOR THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR REPORTS OF HIGH
WATER.

25

In the hours before

Local storm report, Jun 28, 6:49 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
649 AM CDT MON JUN 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0646 AM     FLASH FLOODING  MABANK                   32.37N  96.10W
06/28/2004                  KAUFMAN             TX   LAW ENFORCEMENT

            FLOODING OF SOME BUSINESSES AND HOMES IN MABANK
Local storm report, Jun 28, 8:38 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
838 AM CDT MON JUN 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0836 AM     FLASH FLOOD     KEMP                     32.44N  96.22W
06/28/2004                  KAUFMAN             TX   LAW ENFORCEMENT

            FLOODED ROADS IN KEMP AND KAUFMAN.
Local storm report, Jun 28, 10:17 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1017 AM CDT MON JUN 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD     LANCASTER                32.60N  96.78W
06/28/2004                  DALLAS              TX   LAW ENFORCEMENT

            LANCASTER PD REPORTS FLOODING IN LANCASTER.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:30 AM CDTFlash Flood WarningFWDKaufman, Van Zandt3 hr
Jun 28, 10:39 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jun 28, 1:07 PM CDTFlash Flood WarningFWDDallas, Ellis, Johnson, Tarrant3 hr
Jun 28, 1:08 PM CDTFlash Flood WarningFWDKaufman, Van Zandt3 hr
Jun 28, 1:19 PM CDTFlash Flood WarningFWDCollin, Denton, Hopkins, Hunt4 hr
Jun 28, 1:33 PM CDTFlash Flood WarningFWDPalo Pinto, Stephens4 hr
Jun 28, 2:15 PM CDTFlash Flood WarningFWDCoryell, McLennan3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.